Idaho, 2005

Flash Flood in Idaho, August 22, 2005

August 22, 2005 · NWS PIH · 1 event in 1 county or zone

Flooding reported from heavy rain on Highway 91 near Swan Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Flooding reported from heavy rain on Highway 91 near Swan Lake. Water on road was 3 to 4 feet deep

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 22, 1:15 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 22, 1:15 PM MST, 10 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE POCATELLO IDAHO
215 PM MDT MON AUG 22 2005

.DISCUSSION...LATEST RADAR LOOP SHOWING SCATTERED CONVECTION ACROSS
THE HIGHLANDS EARLY THIS AFTERNOON BEING DRIVEN BY MODEST VORT
FEATURE SHIFTING EAST OUT OF SE OREGON.  THIS WAVE EXPECTED TO FORCE
CONVECTION THROUGH A GOOD PORTION OF THE EVENING BEFORE REACHING THE
ISLAND PARK AREA BY 12Z AND THEN SHIFTING EAST OF THE FORECAST AREA
TUESDAY AS A VIGOROUS PACIFIC TROUGH DIGS SE THROUGH BC AND INTO NW
MONTANA 00-06Z WED (TUESDAY EVENING).  FORECAST AREA FALLING IN DRY
SLOT AS PER NAM/GFS GUIDANCE WHILE GRID TREND HAS BEEN TO SLOWLY
DECREASE PROBABILITY OF PRECIPITATION ACROSS THE REGION IN COORD
WITH OUR NEIGHBORS.  MAIN WEATHER EVENT TUESDAY/WEDNESDAY WILL BE
BREEZY WINDS.  CERTAINLY STRONG ENOUGH FOR RED FLAG CRITERIA AND
JUST BELOW ADVISORY LEVELS (26KTS SUSTAINED/39KTS GUSTS) WITH
ELEVATED (>15 PERCENT) AFTERNOON RH VALUES WHICH WILL PRECLUDE THE
ISSUANCE OF ANY RED FLAG STATEMENTS FOR NOW.  WAVE GRADUALLY SHIFTS
EAST OF THE REGION THURSDAY AS UPPER LEVEL RIDGE BUILDS BACK ACROSS
THE PAC NW STATES.  LATEST GFS DRIVES A WEAK SHORT-WAVE FEATURE EAST
OVER RIDGE FRIDAY NIGHT WITH WEST FLOW REMAINING OVER REGION THROUGH
GOOD PART OF THE WEEKEND.  LAST NIGHTS GFS/LR AND ECMWF IN AGREEMENT
HOLDING NEXT PACIFIC TROUGH ALONG THE BC COAST WITH DRY WEST FLOW
ACROSS FORECAST AREA THROUGH EARLY NEXT WEEK. THUS HAVE REMOVED ANY
MENTION OF PRECIPITATION FROM THE WEEKEND GRIDS. HUSTON
&&

.AVIATION...EXPECTING THUNDERSTORMS THROUGH EVENING HOURS...THEN
SOME CLEARING LATE WHEN MOST AIRPORTS ARE NEAR OR ALREADY CLOSED.
NO SIGNIFICANT WIND EXPECTED EVEN OUT OF THUNDERSTORM OUTFLOW.
ADDED TEMPO GROUPS AS SOME MOS PROBABILITIES FOR THUNDERSTORMS ARE
ABOVE 50 PERCENT...OR THUNDERSTORMS IMMINENT ON RADAR.  MESSICK
&&

.PIH WATCHES/WARNING/ADVISORIES...RED FLAG WARNING ZONES
405/406/407/409/410/412/413 UNTIL 9PM.  SEE WARNING FOR FURTHER
INFORMATION.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Aug 22, 1:15 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT MON AUG 22 2005

IDZ017>025-031-032-231200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
215 PM MDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
ISOLATED TO SCATTERED DRY THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA THIS AFTERNOON. THUS THE RED FLAG WARNING FOR DRY LIGHTNING
WILL CONTINUE THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. GENERALLY
BREEZY WEATHER EXPECTED THROUGH MID WEEK THEN A WARMING TREND.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS.
THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER
SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...
OR OTHER STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 104 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
August 22, 1:25 PM MST to 1:45 PM MST
Where
Bannock County, Swanlake
Reported by
TRAINED SPOTTER
Coordinates
42.317, -112.000

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473424.